Norm-preserving discretization of integral equations for elliptic PDEs with internal layers I: The one-dimensional case

Travis Askham, Leslie Greengard

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

We investigate the behavior of integral formulations of variable coefficient elliptic partial differential equations in the presence of steep internal layers. In one dimension, the equations that arise can be solved analytically and the condition numbers estimated in various Lp norms. We show that high-order accurate Nyström discretization leads to well-conditioned finite-dimensional linear systems if and only if the discretization is both norm-preserving in a correctly chosen Lp space and adaptively refined in the internal layer.

Original languageEnglish (US)
Pages (from-to)625-641
Number of pages17
JournalSIAM Review
Volume56
Issue number4
DOIs
StatePublished - Jan 1 2014

All Science Journal Classification (ASJC) codes

  • Computational Mathematics
  • Theoretical Computer Science
  • Applied Mathematics

Keywords

  • Adaptive discretization
  • Divergence-form elliptic equations
  • Integral equations
  • Integral operator norms
  • Internal layers

Cite this